Alert archive / South Dakota / Tornado Warnings in 2020
Tornado Warning 11, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Aug 28, 2020, 2:20 AM CDT for Deuel County, South Dakota. It was in force for 13 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2020, 2:20 AM CDT (07:20 UTC)
- Expired
- Aug 28, 2020, 2:33 AM CDT
- In force
- 13 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Deuel County, SD
The radar
The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 2:20 AM CDT | TSTM WND DMG | 2 Ese Astoria, SD | NUMEROUS TREES DAMAGED OR KNOCKED OVER, APPEARS TO BE STRAIGHT LINE DAMAGE. TIME ESTIMATED. |
| Aug 28, 2:22 AM CDT | TSTM WND DMG | 4 E Astoria, SD | LARGE TREE BRANCHES DOWN. MINOR STRUCTURAL DAMAGE TO 1 BARN AS WELL AS A TEMPORARY BUILDING WITHOUT A FOUNDATION. TIME IS ESTIMATED. |
| Aug 28, 2:22 AM CDT | TSTM WND DMG | 4 E Astoria, SD | SEVERAL TREES EITHER DAMAGED OR KNOCKED DOWN, CALLER THINKS ITS STRAIGHT LINE WIND DAMAGE. TIME IS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 10:20 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
277
WFUS53 KABR 280720
TORABR
SDC039-280745-
/O.NEW.KABR.TO.W.0011.200828T0720Z-200828T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
220 AM CDT Fri Aug 28 2020
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Southeastern Deuel County in northeastern South Dakota...
* Until 245 AM CDT.
* At 220 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Astoria, or 16 miles southeast of Clear Lake,
moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Deuel County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4454 9663 4462 9645 4454 9646
TIME...MOT...LOC 0720Z 245DEG 45KT 4453 9654
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
TDK1 follow-up statement
608
WWUS53 KABR 280733
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
233 AM CDT Fri Aug 28 2020
SDC039-280743-
/O.CAN.KABR.TO.W.0011.000000T0000Z-200828T0745Z/
Deuel SD-
233 AM CDT Fri Aug 28 2020
...THE TORNADO WARNING FOR SOUTHEASTERN DEUEL COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern South Dakota.
LAT...LON 4454 9663 4462 9645 4454 9646
TIME...MOT...LOC 0732Z 245DEG 45KT 4460 9633
$$
TDKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 28, 12:46 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 28, 12:46 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1246 AM CDT Fri Aug 28 2020 .UPDATE... Issued at 1239 AM CDT Fri Aug 28 2020 Updated aviation discussion below. UPDATE Issued at 847 PM CDT Thu Aug 27 2020 Storms are forming over the High Plains now, and with good shear and instability over the region, expect that activity to congeal into a forward propagating MCS later tonight, with strong winds being the main threat the later we go into the evening. Storms will likely ride along and north of the edge of the EML over southern South Dakota. Temperatures look fine for the overnight low. && .SHORT TERM...(This Evening through Friday Night) Issued at 432 PM CDT Thu Aug 27 2020 The main challenge in this forecast period surround tonight's chances for severe thunderstorms. So far through today's daytime period, portions of the area have remained partly to mostly cloudy with scattered showers and thunderstorms affecting some spots. Most, if not all of this activity has been fairly benign. Anticipate this precip currently out there at mid afternoon will remain sub severe as it progresses eastward across the northern CWA zones and far southern zones. Lee of Black Hills low pressure at the sfc will continue to organize the remainder of the afternoon with an inverted trough extending northward across the western Dakotas toward another low pressure center across northeast MT/northwest ND. Aloft, we have a favorable setup with an upper trough across the western CONUS with embedded s/w energy rotating through the flow across the northern High Plains. All of these features will progress eastward this evening into the overnight hours. Instability and shear are progged to remain favorable through this time across most of the CWA and parts of the region. So, the setup is good for a round of severe thunderstorms to break out later this evening west of our FA and trek eastward into our CWA late tonight through early Friday morning. Initial threats from any activity will be large to very large hail and damaging winds. As clusters of storm congeal later and move east, damaging to destructive wind gusts will become more of the primary threat along with an isolated tornado or two. CAM solutions show the first cluster of storms to perhaps develop around the Black Hills region this evening and slide eastward and potentially threaten our southern/southwestern zones during the early to mid evening hours. CAMs also depict another round, perhaps more potent area of storms developing farther to the north and west of the Black Hills and rolling east with time that could affect more of our northern, central and northeastern zones late tonight into early Friday morning. This cluster of storms potentially could be more of the stronger wind producers as they congeal and form bowing segments late tonight. Damaging winds up to and in excess of 70-80 mph could be a possibility with these stronger storms. Any storms that linger into the morning hours should exit to our east into MN and out of the CWA toward sunrise or by mid morning. High pressure will slowly build in through the day Friday delivering drier, more comfortable and stable air on northwesterly winds. After going through the overnight hours with temperature readings in the 60s, daytime highs on Friday will remain on the cooler side of average in the mid to upper 70s. .LONG TERM...(Saturday through Thursday) Issued at 432 PM CDT Thu Aug 27 2020 The long term is still on track for a big cool down for next week. Until then, a upper ridge axis will move over the region Saturday and Saturday night while an upper level trough over the Pacific Northwest begins to move towards our region. At the surface, Saturday will be a cooler than normal and dry day as a surface high pressure area builds east and winds turn south. There will be an initial short wave trough in the westerly flow along with waa bringing chances of showers and storms Saturday night into Sunday morning. Then the pressure falls and a tightening surface pressure gradient on Sunday will bring increasing south winds, warmer temperatures, along with increasing moisture and instability. With the upper level lift and cooling from the upper low pressure trough coming in from the northwest along with strong surface forcing from the cold front, storms are expected to develop and move quickly across the region Sunday night into Monday morning. The big cool down will be on Monday as Canadian air moves in. Another short wave will bring a chance of showers/storms Monday night into Tuesday with dry weather for Wednesday and Thursday. A large upper low pressure area developing in eastern Canada with upper ridging along the west coast will keep our region in cooler northwest flow through the end of the week. Sunday will be the warmest day with mainly 80s and lower 90s. Monday through Thursday will be mostly in the 70s to the lower 80s with some locations only reaching the upper 60s on Monday. && .AVIATION...(For the 06Z TAFS through 06Z Friday Night) Issued at 1239 AM CDT Fri Aug 28 2020 Terminals KABR,KATY,KPIR,KMBG Showers and thunderstorms will impact all terminals through the early morning hours. IFR to MVFR conditions can be expected with some of the more intense storms. A gradual clearing from west to east will occur during the mid morning hours with VFR conditions expected for the rest of the valid taf period. ***Construction to improve taxiways at both KABR/KPIR terminals may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...SD SHORT TERM...Vipond LONG TERM...Mohr AVIATION...SD
Hazardous weather outlook, Aug 27, 4:27 PM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 427 PM CDT Thu Aug 27 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-282130- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 427 PM CDT Thu Aug 27 2020 /327 PM MDT Thu Aug 27 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Tonight. Thunderstorms are expected to move quickly across the region this evening into the early Friday morning. Some severe storms are expected with damaging winds and large hail. Wind gusts of 70 to 80 mph or higher are possible along with a possible tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are expected again Saturday night, Sunday, Sunday night into Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Mohr
In the hours before
Local storm report, Aug 28, 12:09 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1209 AM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM TSTM WND GST 8 ENE GREY GOOSE 44.54N 100.19W
08/27/2020 M68 MPH HUGHES SD PUBLIC
PERSONAL WEATHER STATION.
&&
RLLocal storm report, Aug 28, 12:20 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1220 AM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM TSTM WND GST HOLABIRD 44.52N 99.60W
08/28/2020 M68 MPH HYDE SD PUBLIC
PERSONAL WEATHER STATION.
&&
RLLocal storm report, Aug 28, 12:29 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1229 AM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM TSTM WND GST 3 SE RELIANCE 43.85N 99.56W
08/27/2020 M58 MPH LYMAN SD MESONET
MESONET STATION 54 RELIANCE (SDDOT).
&&
RLLocal storm report, Aug 28, 12:48 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1248 AM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 AM TSTM WND GST 6 E DANFORTH 44.24N 98.77W
08/28/2020 M58 MPH HAND SD MESONET
RWIS.
&&
RLLocal storm report, Aug 28, 1:13 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
113 AM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG 2 E REDFIELD 44.88N 98.49W
08/28/2020 SPINK SD EMERGENCY MNGR
2 FOOT DIAMETER TREE DOWN. ESTIMATED TIME
AND APPROXIMATE LOCATION.
&&
RLLocal storm report, Aug 28, 2:05 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
205 AM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM TSTM WND GST 3 WNW STONE BRIDGE 44.62N 97.11W
08/28/2020 M61 MPH HAMLIN SD PUBLIC
PERSONAL WEATHER STATION.
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:36 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 39 min |
| Aug 27, 9:38 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 37 min |
| Aug 27, 10:00 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 45 min |
| Aug 27, 10:54 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Jones, Stanley, Sully | 36 min |
| Aug 27, 11:12 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Jones, Lyman, Stanley, Sully | 48 min |
| Aug 27, 11:42 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Stanley, Sully | 78 min |
| Aug 28, 1:11 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Hamlin, Spink | 49 min |
| Aug 28, 1:49 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 56 min |
Nearby
Tornado Warnings in South Dakota, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.